Author Topic: CTV:Higher risk of withdrawal syndrome linked to some common antidepressants...  (Read 389 times)

[Buddie]

This CTV News (Canada) article appeared on January 6, 2023. Many of us have experienced this and known about this for years, but it's good to see finally medical studies, articles in medical journals and validation in major news media.

"Higher risk of withdrawal syndrome linked to some common antidepressants, study finds"

https://www.ctvnews.ca/health/higher-risk-of-withdrawal-syndrome-linked-to-some-common-antidepressants-study-finds-1.6219766


Published Jan. 6, 2023 7:00 a.m. EST


A new study has found that some common antidepressant medications have a higher risk of causing distressing and sometimes disabling withdrawal symptoms when patients try to stop taking them.

"The message is that not all antidepressants are equal, [with] some more problematic than others in terms of withdrawal reaction," Dr. Chiara Gastaldon, lead author of the study and a psychiatrist based in Verona, Italy, told CTV News.

Her study, published in the peer-reviewed journal Drug Safety in November, analyzed 31,688 reports of adverse drug reactions, including reports from Canada, registered with the World Health organization's database. The results show four antidepressants in particular were most often linked to withdrawal symptoms:

Paroxetine (sold under the brand name Paxil)

Duloxetine (Cymbalta)

Venlafaxine (Effexor)

Desvenlafaxine (Pristiq)

Some reaction symptoms were classified as mild, including headaches, insomnia, nausea, dizziness, anxiety and irritability. Dr. Gastaldon says there were also severe cases resulting in life-threatening conditions, hospitalization or death linked to antidepressant withdrawal syndrome.

This is especially concerning as Canada has one of the highest rates of antidepressant use in the world, with apparently between 5.8 per cent and nine per cent of the population having been prescribed among more than two dozen medications at some point in their lives.

Yet, Lori-Lynn Brigden says she was never warned about withdrawal syndrome when she was prescribed Cymbalta in 2017 to treat fibromyalgia, a chronic pain syndrome, and depression. The Montreal business owner said she was doing well and wanted to discontinue the medication in 2020. She told CTV News her family doctor advised her to just cut the dose in half to start.

In the following weeks, the 51-year-old said she started to spiral downward, developing insomnia and anxiety, followed by depression and panic disorder. She says she lost her gardening business and ended up in the hospital six times over the past two years.

"My life has absolutely been destroyed. I mean, I've lost so much. And I don't know how or when I'm going to recover, said Brigden.

It was only when she discovered a patient support site and saw others describing similar stories that she began to understand what happened. She now is sharing her story, hoping to make more patients aware and to encourage doctors to warn patients about withdrawal syndrome.

About 20 per cent of patients develop antidepressant discontinuation syndrome following an abrupt stoppage of or marked reduction in the dose of a medication.

"It's not enough to just prescribe ... these antidepressants to people without explaining the risks of withdrawal syndrome, because withdrawal can be mild, moderate or very severe, like in my case," said Brigden.

Another study, published in the Journal of Affective Disorders last January, offers a hint at why some antidepressants may be linked to a greater risk of discontinuation problems.

Researchers in France reviewed 15,507 cases of withdrawal syndrome, finding antidepressants with a short half-life meaning they are absorbed quickly and flushed from the body more quickly were associated with an increased risk compared to drugs with a long half-life.

Short half-life drugs include the four identified as high-risk in the study by Dr. Gastaldon: desvenlafaxine, venlafaxine, duloxetine and paroxetine.

"If they have to choose among the antidepressants ... choose the antidepressant with less risk of withdrawal," Dr. Francois Montastruc, a psychiatrist who co-authored the study, told CTV News. He says the research has changed how he and colleagues prescribe these medications to patients

Withdrawal or discontinuation syndrome isn't new.

A report in the Canadian Medical Association Journal in 2017 warned about the risk of stopping use of these drugs quickly and offered ways to taper doses very slowly to minimize symptoms. If symptoms are severe, the report says the drug should be reintroduced, and a slower taper started.

However, it seems some Canadian doctors are unaware.

Suzanne, 65, took Cymbalta for nine years to help with pain and depression. In 2021, the Ottawa-area resident (who asked CTV News not to use her last name) wanted to stop taking it, concerned it might be triggering confusion and stomach pain.

Her doctor advised her to cut the dose in half. There were no warnings about tapering slowly or the symptoms of withdrawal syndrome.

"It was awful. the room was spinning, and it was like spinning inside me. Also, I had terrible nausea. I just felt like vomiting. I felt so tired and exhausted all the time," said Suzanne.

After several weeks, she says she ended up in the hospital, hallucinating. She says she also found help on a patient support site, resumed taking Cymbalta, and then began tapering her dose very slowly, dropping it about five per cent every few weeks. She is now off the medication.

"It was scary," said Suzanne.

Drs. Gastaldon and Montastruc say there is a great need for more study and confirmation of which patients are most at risk and how to best discontinue and switch medications to avoid this problem.

"A message for doctors would be ... to acknowledge that this is a problem to talk with the patient about it to choose wisely, which medication you should prescribe," said Dr. Gastaldon


Links:

"Withdrawal Syndrome Following Discontinuation of 28 Antidepressants: Pharmacovigilance Analysis of 31,688 Reports from the WHO Spontaneous Reporting Database":

https://pubmed.ncbi.nlm.nih.gov/36400895/


"Antidepressant Use In Canada Among Highest In World: OECD":

https://www.huffpost.com/archive/ca/entry/antidepressant-use-in-canada-among-highest-in-world-oecd_n_4320429


"Antidepressant discontinuation syndrome":

https://www.cmaj.ca/content/189/21/E747


"Comparative effects of 15 antidepressants on the risk of withdrawal syndrome: A real-world study using the WHO pharmacovigilance database":

https://www.sciencedirect.com/science/article/abs/pii/S0165032721011253
« Last Edit: January 08, 2023, 01:22:19 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.